Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Lincoln, IL

May 5, 2003Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 5, 2003, 12:55 AM CDT for Jasper County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 12:55 AM CDT (05:55 UTC)
Expired
May 5, 2003, 1:30 AM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Jasper County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 11:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS53 KILX 050555
SVRILX
ILC079-050630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1254 AM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 130 AM CDT

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOGOTA...OR ABOUT 8 MILES SOUTHWEST OF
  NEWTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STE. MARIE
  WILLOW HILL

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3900 8833 3889 8832 3888 8797 3906 8801

$$

13

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:05 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 4, 9:05 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
905 PM CDT SUN MAY 4 2003

1ST ROUND OF CONVECTION NOW PUSHING NORTHEAST OUT OF THE AREA...AS
SECOND ROUND MOVES INTO THE SOUTHEAST. SURFACE LOW OVER SOUTHWESTERN
IOWA WITH A WARM FRONT EXTENDING INTO NORTHERN/CENTRAL MISSOURI.
HAIL REPORTS EARLIER CAME FROM ELEVATED STORMS RIDING OVER THE
SURFACE COLD DOME NORTHEAST OF THE WARM FRONT. FRONT WILL HAVE A LOT
OF DIFFICULTY MOVING INTO THE AREA WITH ALL OF THE PREVIOUS AND
ONGOING CONVECTION REINFORCING THE COLD AIR. AS THE
NEGATIVELY-TILTED UPPER SHORTWAVE ROTATES INTO THE MID MISSISSIPPI
VALLEY...EXPECT ADDITIONAL STORMS TO DEVELOP AND MOVE INTO THE AREA
OVERNIGHT. MOST OF THIS ACTIVITY WILL CONTINUE TO BE ELEVATED...WITH
A CONTINUED THREAT OF ISOLATED HAIL. GRADIENT WINDS WILL CONTINUE
STRONG OVER THE AREA...BUT DO NOT EXPECT CONVECTIVE DOWNDRAFTS TO
PUNCH THROUGH THE COLD DOME TO ENHANCE THE WIND.  BOTTOM LINE...
WILL CONTINUE THE FORECASTS AS PREVIOUSLY WRITTEN AND DO NOT PLAN
ANY BIG CHANGES AT THIS TIME.   ..04..

.ILX...NONE.
Hazardous weather outlook, May 4, 12:04 PM CDT, 12 hours 51 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1204 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY OVER PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS LATER TODAY AND TONIGHT...

A STRONG AREA OF LOW PRESSURE WILL MOVE TOWARDS IOWA TODAY...
BRINGING WITH IT AN INCREASING THREAT FOR SEVERE THUNDERSTORMS
TO CENTRAL ILLINOIS.  LATE THIS AFTERNOON AND TONIGHT...A WARM FRONT
WILL APPROACH ILLINOIS FROM THE SOUTH.  AS THE LOW ACROSS IOWA
DEEPENS...A STRONG SOUTHERLY FLOW OF WARM MOIST AIR WILL BE
TRANSPORTED INTO CENTRAL ILLINOIS.  THE COMBINATION OF THE STRONG
LOW PRESSURE SYSTEM OVER IOWA AND APPROACHING WARM FRONT WILL BRING
A ROUND OF SEVERE THUNDERSTORMS TO CENTRAL ILLINOIS.  THE PRIMARY
THREAT WITH THE STORMS THIS EVENING WILL BE DAMAGING WINDS...LARGE
HAIL...HEAVY RAINS AND POSSIBLY A FEW TORNADOES.  THE THREAT FOR
SEVERE WEATHER WILL PUSH EAST OF THE STATE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ACROSS MOST
OF CENTRAL ILLINOIS.  ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS
WILL PUSH INTO CENTRAL ILLINOIS DURING THE THURSDAY THROUGH SATURDAY
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY...ESPECIALLY LATE THIS
AFTERNOON AND EVENING.  PRESENT INDICATIONS SUGGEST THE MOST
SIGNIFICANT THREAT FOR DAMAGING WINDS...INCLUDING A FEW TORNADOES
WILL BE FROM 500 PM UNTIL MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

In the hours before

Local storm report, May 4, 7:11 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
711 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    OREANA                    IL   .75 INCH HAIL
05/04/03   MACON                          REPORTED BY COOP OBSERVER

CG/HS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:03 PM CDTSevere Thunderstorm WarningILXMacon, Piatt42 min
May 4, 8:11 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion49 min
May 5, 12:16 AM CDTSevere Thunderstorm WarningILXEffingham44 min
May 5, 1:06 AM CDTSevere Thunderstorm WarningILXCrawford, Richland39 min
May 5, 6:57 AM CDTSevere Thunderstorm WarningILXRichland48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.